April 12, 1965

Sodium Diphenylhydantoin Reaction With Evidence of Circulating Antibodies

Author Affiliations

From the departments of pharmacology (Drs. Robinson and MacDonald) and pathology (Dr. Hobin), University of Vermont College of Medicine and the Mary Fletcher Hospital (Dr. Hobin), Burlington. Vt.

JAMA. 1965;192(2):171-172. doi:10.1001/jama.1965.03080150101033

SODIUM diphenylhydantoin (Dilantin Sodium) has produced many reactions with a variety of manifestations.1 A large group of these reactions seem to be on a hypersensitivity basis and resemble well-known allergic reactions, ie, hives, serum sickness reactions, and thrombocytopenia. Others have been suggested as being in this category because of the typical temporal relationship between drug administration and onset of the reaction. In some patients readministration of sodium diphenylhydantoin has promptly brought on a recurrence of the reaction. Serious adverse reactions to this drug have included exfoliative dermatitis, polyarthritis, and lymphadenopathy simulating lymphoma. We have recently studied a patient with a sodium diphenylhydantoin reaction resembling a malignant lymphoma, in whom circulating antibodies against sodium diphenylhydantoin were demonstrated by the basophil degranulation test.2

Report of a Case  A 59-year-old white woman received severe injuries in an automobile accident in March 1963 and was comatose for three weeks. She recovered, but five

First Page Preview View Large
First page PDF preview
First page PDF preview